I have had a lot of acne since I was 18. During my teenage years I only had the odd pimple. Anyway for ten years from 18-28, I suffered with bad hyperpigmentation, especially since I picked at my pimples a lot. I did a lot of bad things to my skin to try to erase the dark marks, like I definitely overused acids and peels. However I never EVER experienced texture changes or true scarring. I cleared up completely for a year on 5% BP with 1% salicylic acid cleanser, but I stopped the BP in Feb 2012 due to concerns about it aging the skin. I broke out again after I stopped it, so I went to the derm for a retinoid. Again, up to this point, 2 months post-BP, nothing but dark marks.
In April 2012 I started using Differin gel 0.01% at night only. I did not overuse it as I still had half the tube left after five months. For the most part I would wait 30 minutes after showering as instructed by my dermatologist. However at the time I did live in a humid climate so my skin would still be damp-ish sometimes. I also did not use sunscreen. I simply stayed out of the sun.
I broke out badly for the first 10 weeks and then cleared about 70%. One thing I noticed was that a couple of weeks into treatment, an area on my right temple developed a bumpy texture. But they weren't quite pimples, yet bigger than blackheads. I thought it was part of the IB. The area continued to be bumpy and hyperpigmented until the day I stopped Differin cold turkey, which was in September, 2012. In total I used it for 5 months.
What stopped me was one morning I woke up and I had a dent in my forehead, right above my left eyebrow. It is quite large - maybe 5-6mm in diameter, and it is deep. I did not have a pimple in that area in the days prior to that. It could be weeks actually. I am still unable to figure out if it is a scar or an enlarged pore. When I inspected my skin, I also had what looked like a crack about 2mm long in the skin of the bumpy area.
I searched these boards and found a number of people who swore up and down that retinoids (topical or Accutane) had caused their acne to start scarring suddenly, perhaps because they made the skin more fragile or interfered with the healing process. I messaged some of these people but have been unable to get an answer as yet.
I have been in contact with someone from another board who used a retinol cream and developed dents all over her cheeks which turned out to be enlarged pores (she never had much acne). She told me that it had taken almost a year for her face to start healing (I've seen her pics and it really has gone away a lot) but she had to stop exfoliating and using products on her face.
I couldn't quite do that, so I have been using Philosophy's 1% salicylic acid cleanser twice a day. On four occasions I also put Garden of Wisdom's 5% mandelic acid serum on. Unfortunately I have to deal with new pimples although since changing my diet A LOT and drinking warm lemon water every morning, my breakouts are greatly reduced. To moisturize, I make a solution of filtered water, about 5% vegetable glycerin and about 5% baobab oil and I spray that on. If I use a traditional moisturizer, I break out.
Over Christmas, of course I fell off the bandwagon with the eating, and also I was back in a humid climate, AND I was trying out sunscreen. Oh, and coconut oil in my hair. My face definitely broke out more than usual. I had whiteheads all over my forehead and also in the bumpy area. I also had left the Philosophy here because I couldn't fly with it. I was using Clearisil's sensitive skin acne wash instead, which I think does nothing for my acne even though it's 2% SA with Triclosan.
Jan 2, I got back on track with eating and I went back to using Philosophy and my skin cleared up except for the usual 1-2 pimples a week. I also squeezed out a couple of blackheads in the bumpy area. When I looked at the bumpy area the following morning, I now see at least six cracks. To me they could either be very tiny acne scars or they could be stretched out pores. I am going to try to take pictures tonight but the lighting and the angle are difficult to achieve.
I can't figure out if
- the Differin has caused my skin to start scarring from acne
- the bumpy area is damaged from being bumpy so long (also thanks to Differin use)
- I have temporary enlarged pores from the Differin similar to the other girl I've been talking to
I'd like for people who believe retinoids caused them to scar to weigh in.
1. How long after stopping the retinoid did your skin go back to normal? It is almost four months for me and I just discovered the new cracks in the skin.
2. What did you do during this time? My friend recommends not using any products, and that definitely worked for her. But she doesn't usually have acne. I'm breaking out...It seems to me like a rock and a hard place because new acne could cause more scars. So I should treat the acne right? On the other hand I have to let the skin heal so that it won't scar anymore.
3. I guess what really really scares me is that it's the blackheads and tiny whiteheads that seem to be leaving behind the tiny jagged looking holes. Not cystic (well I don't really get cysts I think) or the pustules. And I have a lot of comedones. With diet and lemon water they don't get inflamed as often but my skin is congested so how many scars will I end up with eventually if this doesn't stop soon?
Hoping someone can shed some light on this.
Edited by leitot, 14 January 2013 - 10:01 AM.